Doctors Lounge - Urology AnswersBack to Urology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/13/2017.
Forum Name: Urinary tract infections
Question: Bactrim DS 56 pills in 14 days
|Clara100 - Tue Sep 23, 2008 4:25 pm||
I had a kidney infection 5 weeks ago which was treated with ciprofloxacin at first and Levofloxacin second. I had to stop the medication due to sever joint pain throughout my body after 7 days of taking it.
Starting last week I felt pain in my lower back and the left side of my belly, afraid of another kidney infection I went in to the Student Health center and got a Urine culture which results came positive for Klebsiella. The doctor left me a prescription on the front desk for Bactrim DS, twice a day for 14 days. That all it said.
At the pharmacy they gave me 56 pills and told me to take 2 pills 2 times a day making a total of 4. This concerns me because I've read that Bactrim DS should be taken one pill twice a day while Bactrim tablets should be taken four pills a day. I think it was a mistake so I'm only taking 2 pills a day since the pain is intense. There has been no burning sensation, only today did I see some drops of blood in urine (I've taken 4 pills so far) the pain in my side is constant too. I called the doctor and doublechecked on the prescription and she said "yes, 56 pills for 14 days is correct" however, in an email she send me she stated the treatment was ten days long. I'm confused, I don't know what to believe and also I feel itchy and my hands hurt. I'm a violinist and my hands are the most important body part I have, my playing has already suffered from taking levaquin, why did I get a second infection? what is this antibiotic going to do to me? is four pills a day too much?
Thank you very much.
|Debbie Miller, RN - Fri Oct 03, 2008 9:39 am||
The usual adult dosage in the treatment of urinary tract infections is 1 Bactrim DS (double strength) tablet or 2 Bactrim tablets every 12 hours for 10 to 14 days. So, the confusion of what you have heard may be related to the the strength of the tablet as opposed to the number of tablets.
I don't know if your hand pain is related to the medication but it should not have anything to do with the UTI. If it continues you might want to see a rheumatologist. As for why you got another UTI - who knows? Women are quite susceptible to them due to the proximity of the urethra to the other genital organs and rectum where bacteria can be prolific. Sometimes it is aggravated by sexual activity as well. If you get them frequently your doctor may choose to give you a low maintenance dose to prevent them from happening.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.